Iowa, 2012

Winter Storm in Iowa, December 19 to 20, 2012

December 19 to 20, 2012 · NWS DMX · 41 events in 41 counties and zones

Part 1 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas.

Where it happened

Every event with a place to put it; 41 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Part 1 of 2: The seasons first major winter storm moved into Iowa during the late afternoon and evening of the 19th and continued into the day on the 20th. A strong low pressure developed over southeast Colorado and pushed east across southern Kansas. The low turned northeast through Missouri and into southern Lake Michigan by the 20th. At the same time, a strong upper level trough of low pressure became negatively tilted as it lifted northeast across the central U.S. A strong push of moisture took place ahead of the storm. A mixture of rain and snow developed north and northwest of the low pressure track. As the dry slot lifted northeast toward Iowa, the airmass became increasingly unstable. A large area, for December, of thunderstorms developed over northeast Kansas into northwest Missouri, then pushed rapidly across Iowa during the evening of the 19th. A mixture of rain and snow occurred across southern Iowa during the early evening. The rain/snow line shifted southeast with much of the thunderstorm activity occurring as thundersnow. The thunderstorms brought with them a mixture of snow and some freezing rain. Though the freezing rain was not of a significant amount, it did help to cake the snow that was falling at a one to two inch per hour rate onto trees and power lines. The snow spread north quickly through the evening and early morning hours. The heaviest snow fell in a band about 50 miles wide that extended from near the Omaha-Council Bluffs area, through Des Moines and Waterloo, and all the way to Marquette. Snowfall of 8-12 inches was common in this band. Some of the heavier snowfall amounts included 14.5 inches in Ankeny, 13.8 inches in Johnston, 13.4 inches in Grimes, 13 inches in Conrad and Marshalltown, 12.4 inches at the Des Moines Airport and 11.5 inches south of Madrid. Roads became treacherous quickly with the heavy snow falling on road surface temperatures that were just above freezing. Numerous traffic accidents and injuries were reported, along with some fatalities. The largest accident occurred on Interstate 30 near the Williams exit. Thirty cars were involved with two fatalities reported. Icing on trees and power lines became a major issue, especially as winds increased later in the night. Snow and ice laden trees and power lines produced considerable damage through much of the area. Branches and full trees fell on power lines, knocking out power for 150,000 to 200,000 customers, 139,000 in the MidAmerican Service area alone. Conditions became bad enough that most activities in the state were cancelled for both the 20th and 21st. In addition to the snow, strong winds caused considerable blowing and drifting of snow. Snowdrifts of 5 to 10 feet were common. Winds were sustained above 25 MPH across the area, with much of the state reaching frequent gusts of 50 MPH or more. Blizzard conditions were reported over most of the Des Moines CWA. This will be addressed via a separate entry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 19, 5:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Dec 19, 5:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
546 PM CST WED DEC 19 2012

...LIFE THREATENING BLIZZARD CONDITIONS TO IMPACT IOWA TONIGHT
THROUGH THURSDAY AFTERNOON...

...UPDATED FOR THE 00Z AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
SFC LOW OVER THE OK/TX PANHANDLE STILL ON TRACK TO EJECT ENE THROUGH
CENTRAL MISSOURI AND BE LOCATED NEAR OR JUST NORTH OF ST. LOUIS BY
12Z THURSDAY. LARGE SWATH OF MODERATE TO HEAVY SNOW ALREADY
OCCURRING WITH THIS SYSTEM OFF TO THE SOUTHWEST ACROSS NW KS/SRN NE.
AS LOW MOVES ENE...IMPRESSIVE FRONTOGENETICAL FORCING EXPECTED
ACROSS THE CENTRAL/SOUTHEASTERN PORTIONS OF THE CWA. STRONG MOISTURE
TRANSPORT EXPECTED BY EARLY EVENING AS WELL...SUGGESTING VERY QUICK
SATURATION OF THE COLUMN ACROSS THE CWA...WITH MOST SITES
PRECIPITATING BY 00-03Z. WARM NOSE IN THE LOWEST LEVELS SHOWING UP
IN AREA OF SOUTHERLY FLOW AHEAD OF SFC LOW ACROSS EXTREME
SOUTHEASTERN CWA...WITH CAA AND MORE NORTHERLY FLOW ELSEWHERE ALOFT.
THIS SUGGESTS MUCH OF CWA WILL BEGIN WITH RAIN AND QUICKLY
TRANSITION FROM RAIN TO SNOW WITH THE EXCEPTION OF THE FAR
SOUTHEAST...WHICH WILL LIKELY REMAIN RAIN THROUGH THE EVENING HOURS.
SNOWFALL RATES EXPECTED TO BE IMPRESSIVE WITH THE STRONG LIFT...AND
INSTABILITY NOTED ALOFT ACROSS THE SOUTHERN CWA THIS EVENING.
POTENTIAL FOR CSI EXISTS AS EPV BECOME LARGELY NEGATIVE ALOFT...WITH
OUTRIGHT UPRIGHT CONVECTION ALSO POSSIBLE AT TIMES BASED ON MODEL
CROSS-SECTIONS. WITH AMOUNT OF INSTABILITY AND PORTIONS OF THE
SOUNDING/LIFT IN THE DENDRITIC AREA...SNOWFALL RATIOS ALSO EXPECTED
TO BE HIGH WITH MANY SITES IN THE 15 TO 17 TO 1 RANGE AT TIMES
THROUGH THE PERIOD. MODELS CONTINUE TO INDICATING AROUND A HALF INCH
TO AS MUCH AS ONE INCH OF QPF ACROSS THE CWA TONIGHT...WHICH WILL
YIELD HEAVIEST SNOW AMOUNTS OF AROUND 8 TO 12 INCHES FROM AROUND
DENISON TO CRESTON NORTHEASTWARD FROM MASON CITY TO TAMA. AGAIN
WINDS STILL ANTICIPATED TO PICK UP BY LATE EVENING...WITH EVEN
STRONGER WINDS THAN PREVIOUSLY THOUGHT. LATEST MODEL RUNS CAME IN
WITH DEEPER SOLUTIONS...SUGGESTING SUSTAINED 30 TO 40 MPH WINDS AND
GUSTS TO 45 TO 50 MPH OR HIGHER. WITH THE STRONGER WINDS ACROSS MORE
OF THE AREA...HAVE OPTED TO UPGRADE MAJORITY OF CWA TO BLIZZARD
WARNING WITH THE EXCEPTION OF THE FAR NORTHWESTERN CWA.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ALTHOUGH LIFT WILL BE SUBSIDING AT THE BEGINNING OF THURSDAY...WILL
STILL SEE PLENTY OF FORCING THROUGH 15 TO 18Z...ESPECIALLY ALONG AND
EAST OF I35.  HAVE KEPT CATEGORICAL POPS IN THESE LOCATIONS FOR THE
MORNING...ALTHOUGH COVERAGE AND INTENSITY OF THE SNOW WILL BE
TRAILING OFF THROUGH THE MORNING.  PRESSURE GRADIENT MAGNITUDE WILL
BE MAXIMIZED ACROSS THE EASTERN FORECAST AREA FROM 12 TO 18Z.  WINDS
AT 925MB ALSO CLIMB TO AROUND 60KTS BY 12Z ALONG AND EAST OF I35
DURING THIS TIME AND ANTICIPATE SOME OF THE STRONGEST WINDS OF THE
STORM DURING THIS TIME.  COMBINATION OF SEVERAL INCHES OF SNOW ON
THE GROUND...FALLING SNOW AND THESE INTENSE WINDS WILL PRODUCE
WHITEOUT CONDITIONS FOR MUCH OF THE CWA...ESPECIALLY ALONG AND EAST
OF I35 DURING THE MORNING. ANTICIPATE QUITE A FEW ROAD CLOSURES AND
IMPOSSIBLE TRAVEL FOR MUCH OF THE WARNED AREA...ESPECIALLY WHERE
SNOWFALL IS DEEPEST. SOME IMPROVEMENT IS LIKELY ACROSS THE FAR WEST
BY LATE MORNING AS SNOW ENDS WHICH SHOULD HELP THE VISIBILITIES
SOMEWHAT...ALTHOUGH BLOWING SNOW WILL STILL BE PROBLEMATIC.
IMPROVEMENT INTO THE AFTERNOON WILL BE SLOW AND TENUOUS FARTHER EAST
AS WINDS REMAIN QUITE STRONG THROUGH THE DAY.  TEMPERATURES WILL
LIKELY BE STUCK OR FALL DURING THE DAY WITH FRESH SNOW COVER AND
STRONG NORTHWEST WINDS.  IMPROVEMENT WILL BE MUCH MORE SUBSTANTIAL
INTO THURSDAY NIGHT AS GRADIENT WEAKENS AND WINDS BEGIN TO
DIMINISH.  SOME BLOWING SNOW WILL LIKELY PERSIST IN THE FAR EAST IN
THE EVENING BUT SHOULD TAIL OFF INTO THE OVERNIGHT AS WINDS CONTINUE
TO BACK OFF.

BEYOND THURSDAY NIGHT...THE WEATHER IS ESSENTIALLY TRANQUIL INTO THE
WEEKEND WITH TEMPERATURES AT OR BELOW NORMAL.  BOTH GFS AND EURO
BRING A SYSTEM ONSHORE THE WEST COAST LATE IN THE WEEKEND WITH
AMPLIFICATION OVER THE CENTRAL UNITED STATES. AT THIS POINT...IT
APPEARS THE PRIMARY AFFECTS FROM THIS SYSTEM WILL BE JUST SOUTH AND
EAST OF THE FORECAST AREA TOWARD THE LATER HALF OF CHRISTMAS DAY AND
A FEW DAY THEREAFTER.  HOWEVER...GIVEN THE PROXIMITY TO IOWA...THE
SYSTEM BEARS CLOSE TRACKING.

&&

.AVIATION...19/18Z
CONDITIONS WILL CONTINUE TO DETERIORATE OVERNIGHT WITH WIDESPREAD
LIFR CONDITIONS DEVELOPING IN SNOW/BLOWING SNOW AND CIGS THOUGH THE
PRECIPITATION WILL BE A MIX AT KOTM THROUGH 06Z BEFORE COMPLETELY
SWITCHING OVER. THE WIND SPEEDS WILL GRADUALLY RISE THIS EVENING
BEFORE SIGNIFICANTLY INCREASING AFTER MIDNIGHT. WIND GUSTS OF 40 TO
45 KTS LIKELY AT MOST LOCATIONS THROUGH A LEAST 18Z WITH SIGNIFICANT
BLOWING SNOW AND NEAR ZERO VSBYS IN BLIZZARD CONDITIONS FOR A
PROLONGED PERIOD. POSSIBLE SOME IMPROVEMENT IN THE AFTERNOON AS THE
SNOW DIMINISHES BUT THE GUSTS AND EXISTING SNOW COVER WILL KEEP THE
BLOWING SNOW CONTINUING.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING UNTIL 6 PM CST THURSDAY FOR BLACK HAWK-BREMER-
BUTLER-CERRO GORDO-CLARKE-DECATUR-FRANKLIN-GRUNDY-HAMILTON-
HANCOCK-HARDIN-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-POLK-
POWESHIEK-STORY-TAMA-WARREN-WAYNE-WINNEBAGO-WORTH-WRIGHT.

BLIZZARD WARNING UNTIL NOON CST THURSDAY FOR ADAIR-ADAMS-AUDUBON-
BOONE-CALHOUN-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
HUMBOLDT-MADISON-POCAHONTAS-RINGGOLD-SAC-TAYLOR-UNION-WEBSTER.

WINTER STORM WARNING UNTIL NOON CST THURSDAY FOR EMMET-KOSSUTH-
PALO ALTO.

BLIZZARD WARNING FROM MIDNIGHT TONIGHT TO 6 PM CST THURSDAY FOR
APPANOOSE-DAVIS-MONROE-WAPELLO.

&&

SHORT TERM...MJB
LONG TERM...COGIL
AVIATION...DONAVON
Hazardous weather outlook, Dec 19, 3:51 PM CST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
351 PM CST WED DEC 19 2012

IAZ006-007-016-017-025>028-036>039-048>050-060>062-073>075-083>086-
094>097-202200-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK-JASPER-
POWESHIEK-WARREN-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-
WAYNE-APPANOOSE-DAVIS-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING CONTINUES FOR THE AREA THROUGH THURSDAY
AFTERNOON. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE
AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-202200-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-TAYLOR-
RINGGOLD-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A BLIZZARD WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A BLIZZARD WARNING CONTINUES THROUGH MIDDAY THURSDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

IAZ004-005-015-202200-
EMMET-KOSSUTH-PALO ALTO-
351 PM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING IS IN EFFECT TONIGHT. PLEASE REFER TO THE
NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR
FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WINTER STORM WARNING CONTINUES THROUGH NOON THURSDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED HOWEVER SNOWFALL...BLOWING
SNOW...AND VISIBILITY REPORTS WOULD BE APPRECIATED ALONG WITH
REPORTS OF DRIFTING.

CC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

41 winter storm. Local standard time, as filed.

Winter Storm, Adams

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Adams forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -94.699 (the zone’s center; the record gives no point)

Winter Storm, Union

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Union forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Winter Storm, Clarke

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Clarke forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Winter Storm, Cass

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Cass forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.332, -94.928 (the zone’s center; the record gives no point)

Winter Storm, Adair

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Adair forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.331, -94.471 (the zone’s center; the record gives no point)

Winter Storm, Madison

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Madison forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Winter Storm, Audubon

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Audubon forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.685, -94.906 (the zone’s center; the record gives no point)

Winter Storm, Guthrie

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Guthrie forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.684, -94.501 (the zone’s center; the record gives no point)

Winter Storm, Dallas

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Dallas forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Winter Storm, Crawford

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Crawford forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.037, -95.382 (the zone’s center; the record gives no point)

Winter Storm, Carroll

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Carroll forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -94.861 (the zone’s center; the record gives no point)

Winter Storm, Greene

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Greene forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -94.397 (the zone’s center; the record gives no point)

Winter Storm, Boone

When
December 19, 7:00 PM CST to December 20, 7:00 AM CST
Where
Boone forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Warren forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Winter Storm, Marion

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Marion forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Winter Storm, Polk

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Polk forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Winter Storm, Jasper

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Jasper forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Winter Storm, Poweshiek

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Poweshiek forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Winter Storm, Story

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Story forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Winter Storm, Marshall

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Marshall forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Winter Storm, Tama

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Tama forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Winter Storm, Mahaska

When
December 19, 7:00 PM CST to December 20, 2:00 PM CST
Where
Mahaska forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Winter Storm, Sac

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Sac forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.386, -95.105 (the zone’s center; the record gives no point)

Winter Storm, Calhoun

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Calhoun forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.385, -94.640 (the zone’s center; the record gives no point)

Winter Storm, Webster

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Webster forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.428, -94.182 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Hamilton forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.384, -93.707 (the zone’s center; the record gives no point)

Winter Storm, Pocahontas

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Pocahontas forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.734, -94.679 (the zone’s center; the record gives no point)

Winter Storm, Humboldt

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Humboldt forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.777, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Wright

When
December 19, 10:00 PM CST to December 20, 7:00 AM CST
Where
Wright forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.733, -93.735 (the zone’s center; the record gives no point)

Winter Storm, Hardin

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Hardin forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Winter Storm, Grundy

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Grundy forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Winter Storm, Black Hawk

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Black Hawk forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Winter Storm, Franklin

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Franklin forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.733, -93.262 (the zone’s center; the record gives no point)

Winter Storm, Butler

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Butler forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

Winter Storm, Bremer

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Bremer forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
42.775, -92.318 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Cerro Gordo forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Hancock forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Winnebago forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
December 19, 10:00 PM CST to December 20, 12:00 PM CST
Where
Kossuth forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
December 19, 10:00 PM CST to December 20, 2:00 PM CST
Where
Worth forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
December 19, 10:00 PM CST to December 20, 12:00 PM CST
Where
Palo Alto forecast zone
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 417100, 417101, 417102, 417103, 417104, 417105, 417107, 417108, 417109, 417111, 417112, 417113, 417114, 417115, 417116, 417117, 417118, 417120, 417121, 417122, 417123, 424085, 417124, 417125, 417126, 417127, 417128, 417129, 417130, 417131, 417133, 417134, 417135, 417136, 417138, 417139, 424087, 424088, 424089, 424090, and more.